Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Need advice - Oxycodone + other meds???

Hi all,

I know most of us are not doctors here... and I'll check with my pharmacy... but I really would welcome advice about managing my meds from others who are already on similar.... I've managed my lumbar pain and sciatica for years with tylex (tylenol 3 w/ codeine) and anti inflamatories. I've just graduated though to oxycodone and another oxy.... one is a 12 hour long acting; and the other is a 6 hour short acting for breakthrough pain. I've only had one dose of each spaced out over a few hours... and must say so far i'm not a fan... i don't like the nausea and fogginess.... I've never been one to over medicate and always got in touch for my facet injections if I hit 2 doses of tylex for 3 or 4 days in a row... so really really not a fan of pain meds unless i have to.... anyway.... Is it ok to have taken an oxy.... and then take a tylex/tylenol 3 on top of it??? If so.... how many hours later?? I suppose the reason im asking is because i really don't like the side effects of the oxy... and dont want to just be popping the 6 hour short acting one... and wonder if I could take the tylex on top of the 12 hour oxy and not OD or cause my liver problems/?? I can't find anything about it online... so any views or other peoples experience of how to not stay on oxy once I've taken an oxy dose... and then downgrade to the tylex would really help me make sense of how to manage..... Again.... before someone else says it... i know we're not doctors : -))))))))) It'll only be very welcome
thoughts :-))

Thanks for your time
Diamonde xx
L4-L5 fusion 1998; ACDF C4-6 2008; DDD


  • No it is NOT okay to take meds including those previously prescribed when they are not part of your current treatment plan. When he gave you oxycontin (12 hr med) and oxycodone it was meant to replace the tylox. You should be taking the Oxycontin at 12 hr. intervals and only using the breakthrough meds whenyou are in extreme pain that can not be managed through any other means.
    Long acting meds take a bit of time to build up to a
    steady blood plasma level so you need to follow the directions for a few days and see how it works for you. There isn't that instant relief feeling that comes with the
    short acting meds so people tend to think that it doesn"t
    work. This is not true.
    The side effects-drowsiness etc will subside once your body acclimates to the new meds.
  • dilaurodilauro ConnecticutPosts: 9,856
    As Sandi pointed out, you can not take any medications that are outside your currently prescribed set.
    IF you feel the need to make changes, you must first contact your doctor and run it by them. They will be the ones to decide what your next step can be.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • if you are under a pain management doctor, you should have signed a contract stating that what you are doing is forbidden. some pain doctors will drop you in a heartbeat if you break the contract. the contract protects him and you from overdosage and the dea.
    I have 4 fusions from L5-3, the latest last May '12 where they fixed my disc that broke.They went through my side this time. I take 40 mg of oxycontin 4x a day and 4 fenatyl lollipops 300 micro gms 4x a day.
  • thanks for the very clear information :-) especially about how oxy builds up and works differently than the meds i was on... Pain doc only gave me 6 days worth of the oxy, and he didn't explain any of that to me... at the moment my pain is FINALLY under control... but saying that... I think I'm going to stop the oxy... just can't stand the side effects.... I know how addictive the oxy can be... and the thoughts of it building up so i get used to it... just sounds like a path i don't want to start until I feel I have no other options... and right now... I think I just need to let the steroids kick in from the facet injections... and ride it out til then!!!! Thanks again everyone : -))
    L4-L5 fusion 1998; ACDF C4-6 2008; DDD
  • ANY long acting opiate is going to require the same thing from a patient new to the medication. ALL medications have side effects- it is a matter of riding out the first days and weeks to see how the side effects are going to disappear or decrease to determine how well or not a medication is going to work for you. Stopping a med after giving it barely 24 or 36 hours is a bit unreasonable, especially when it is starting to decrease the pain.
    All pain medications create tolerance issues after a patient has been on them for some time- and there are ways to mitigate this, changing types of pain relievers, using muscle relaxers and anti depressants which also tend to treat neuropathic pain, decreasing dosages and not asking for increases unless the pain is consistently unbearable. However, if you use the long acting and the short acting meds as they are meant to be used, the short acting meds should cover any increase in pain. The long acting are used to manage the all day, baseline pain levels that you always have.
  • diamondeddiamonde Posts: 185
    edited 04/16/2013 - 9:34 PM
    hi all,
    I agree with what you're saying about giving the oxy time... but in my case, I wasn't asking to up my meds.... I'd rather manage if its bearable... I just had the facet injections and they worked (anasthesia kicked in and no pain for a few .hours) and then worse.... as usual... as i recover from the procedure itself and let the steroids kick in. At the moment... I switched back to the tylex when i was due my next long acting oxy... so avoiding over medicating... and since i did that... i feel better. I'll know myself if and when I need to graduate to a stronger pain killer... and when I do i'll be the one screaming for it LOL. I have to weigh up are the side effects worth the benefit... and at this point re the oxy.. No... when I need it.. if I do... then I'll deal with it. And yes, given he only gave me a prescription for a few days worth... it is a test run... I feel fortunate that my pain is manageable on pain killers like tylex.... I know when I was on lyrica for my neck... hated those side effects too... but at that time the effects were totally worth the benefit of pain relief.... managing pain is such a challenging journey... thanks again for your support and ideas :-)) good luck with your journeys!!! x
    L4-L5 fusion 1998; ACDF C4-6 2008; DDD
  • backache99backache99 Posts: 1,338
    edited 04/19/2013 - 8:19 AM
    they are good pain killers and in the first few weeks you may find yourself a bit sick and or dizzy THIS IS NORMAL .just watch for constipation as it can be as bad as the back pain .I speak from experience .I got good relief from the oxycontin and oxynorm but I am on a high does and now after 8 years I am having bowel problems ..also they are very addictive .never run out because you will soon see what I mean .withdrawal from oxycontin and oxynorm is horrendous .
    1997 laminectomy
    2007 repeat laminectomy and discectomy L4/L5
    2011 ALIF {L4/L5/S1}
    2012 ? bowel problems .still under investigation
    2014 bladder operation may 19th 2014
  • I agree 1000% with Tony. And make sure you use stool softeners regularly and stay hydrated, plenty of water and that helps a lot. I ended up so backed up that I almost ruptured my colon 5 years ago. It could have been a disaster!

    Oxy is definitely a good pain-killer.......hang in there! :-)


  • bookcatbbookcat United States Posts: 66
    As others have said, 12-hr oxycontin w/a breakthrough med really helped me function w/intense chronic pain. I resisted taking it until last May and once I started I realized it actually worked so well I could function much of the time. I reached a peak of 80 Mg 3xdy and needed it. An ACDF last year has resulted in a decrease in the pain to the point where I have been able to taper down over a 3-month period under my PM's supervision. I will be off on Mon.

    It works and if you choose to continue in consultation w/your PM, it's possible to taper off. There comes a point when what we did before just stops working. I am so grateful for a PM who worked closely w/me and trusted me. I'm still in pain and if it were to worsen again, I would start oxycontin again knowing that it works.
    PLIF L1-3 6/13
    ACDF (C5-7) 8/12
    PLIF (L2-5) 2003/05/08
  • Hi Catherine,

    So you're going to be totally off Oxy on Monday? If so, what will you be using for pain? Just curious......glad you're doing a lot better.

This discussion has been closed.
Sign In or Register to comment.